Colorado, 2025

Damaging Winds in Colorado, June 29, 2025

June 29, 2025 · NWS GLD · 5 events in 1 county or zone

A cluster of thunderstorms developed across eastern Colorado and resulted in wind gusts ranging from 58-61 mph across Cheyenne county, with the strongest occurring near Cheyenne Wells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms developed across eastern Colorado and resulted in wind gusts ranging from 58-61 mph across Cheyenne county, with the strongest occurring near Cheyenne Wells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 4:44 PM MST, 2 hours 24 minutes earlier. Its key messages:

  • Severe storms are expected this evening. Wind gusts of 70 MPH and ping-pong ball hail are the main threats.
  • Potential for blowing dust where rain has not occurred over the last day or so.
  • Flooding in low lying areas tonight may occur where prolonged rainfall occurs. Favored area is north of I-70 and east of a Goodland to Benkelman line.
  • Mostly dry after today with chances for storms returning Independence Day weekend.
Area forecast discussion, Jun 29, 4:44 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
544 PM MDT Sun Jun 29 2025

.KEY MESSAGES...

- Severe storms are expected this evening. Wind gusts of 70 MPH
  and ping-pong ball hail are the main threats.

- Potential for blowing dust where rain has not occurred over
  the last day or so.

- Flooding in low lying areas tonight may occur where prolonged
  rainfall occurs. Favored area is north of I-70 and east of a
  Goodland to Benkelman line.

- Mostly dry after today with chances for storms returning
  Independence Day weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1146 AM MDT Sun Jun 29 2025

Latest upper air analysis shows a long wave trough over the Northern
CONUS, with a ridge over the Desert Southwest and a short wave
trough over the Central Plains.  At the surface a weak cold front
had moved through the forecast area, turning winds to the east
behind it.  Morning radar imagery showed storms forming along this
front in North Central KS.  Satellite imagery showed gravity waves
extending up to atleast the mid troposphere behind the front.  North
of the first front was a secondary frontal boundary.  Gravity waves
were also evident behind this second frontal boundary.  Midlevel
clouds are forming along the second frontal boundary as it moves
south.  The front is moving south faster than the clouds, causing
the subsidence behind the front to erode the cloud cover.

For the rest of today, the forecast continues to be rather messy
depending on where the second frontal boundary triggers
thunderstorms.  Most near term model data indicates the secondary
front is what storms will form off of later this afternoon.  The
question is where will the front be by that time.  Based on the
speed of the secondary front, it should be over Southwest Kansas by
mid afternoon, assuming outflow from the storm activity currently
well east of Dodge City does not push the front back north some.  If
the front is not pushed back north, thunderstorm activity along it
will be well south of the forecast area this afternoon.

Focus for storm activity tonight is on the line of storms that will
move east out of Colorado this evening.  New model data continues to
support this being the main show for storm activity.  The latest
short term model ensemble data shows rather wide spread wind gusts
of 60-70 MPH, with some localized areas of 80 MPH gusts.  The data
is indicating the outflow winds should remain tied to the line of
storms instead of racing out ahead of the line.  This will allow the
storms to maintain their intensity/organization.  The worst winds
will be along the point of any bow that forms, which looks to occur
in Northwest Kansas.  The 0-3km bulk shear is perpendicular to the
line, however the shear is quite weak; around 15-20 kts at most.
However the 0-6km bulk shear is 30 kts and is also perpendicular to
the line.  This continues to raise concern for brief spinups
tornadoes occurring along the line of storms; which looks more
likely than the last couple of nights given the outflow winds should
stay with the storm activity not ahead of it.  If tornadoes do form
they will be rain wrapped.  Large hail does not look to be a threat
as storms merging together. However, early in the evening, any lone
storms may pose a threat for large hail before merging into the line.

Another hazard gaining attention is the heavy rain/flooding.
Propagation vectors are around 20 MPH tonight, quite slow.  So while
the leading edge of the storm activity may move through rather
quickly, the storm activity as a whole may not move as fast.  If
this occurs it will cause the storm activity to expand in coverage
to the east; as is being show in some of the near term model data.
The favored area for the heavy rainfall is the northern half of the
forecast area late evening through the rest of the night.

Tonight a stout upper level short wave trough moving from Southeast
Wyoming then Central Nebraska will dip south into the northeast part
of the forecast area overnight.  There is expected to be storm
activity with this upper level short wave trough, which may merge
with the ongoing storm activity over the forecast area.  The merging
of this storm activity may enhance the potential for flooding. Deep
layer shear is 20-30 kts overnight.  However winds vertically are
around 20kts consistently which is not too supportive of severe
thunderstorms; more like storms pulsing in intensity.  With storms
likely in a group already, the main threat should continue to be
straight-line wind gusts along with heavy rainfall/maybe even
flooding if heavy rainfall persists over the same area long enough.
This storm activity should move east/southeast of the forecast area
around 7 AM CT Monday morning, if not before.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 1146 AM MDT Sun Jun 29 2025

Monday will be cooler given the cooler air mass moving in behind the
cold front from today.  Soundings show an inversion present during
the morning, with elevated CAPE available.  However, this looks to
be behind the upper level short wave trough that is moving through
from the storm activity during the night.  The upper level ridge to
the west strengthens, which should route storms to the southwest of
the forecast area that would come off the mountains. Model consensus
continues to show no storm activity for the forecast area, which
seems reasonable.  Highs for Independence Day and Saturday are
seasonal, in the 90s.

Through Wednesday the forecast looks dry for the most part.  The
ridge over the Great Basin on Monday shifts east to the Central
Plains. This will route storm activity north of the forecast area.
During the latter half of the week the ridge may shift east of the
forecast area.  If this happens, that would allow upper level short
wave troughs to move over the forecast area.  Models show one such
short wave trough moving through Friday night, which will have a
large impact on Independence Day activities.  Additional rounds of
storm activity could happen each evening through the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 539 PM MDT Sun Jun 29 2025

VFR to IFR conditions forecast for the TAFs. Main focus
continues to be the developing line of storms to the west. As
the storms move through anticipate conditions worsening. Strong
to severe winds from the west as the storms near, then could
have breezy winds come from the east as the storms depart the
sites. Latest model data removed the LLWS for KMCK; looks like
that feature has shifted to the northeast. There may be low
clouds behind the storm activity. However most consensus data is
not showing that potential.

&&

.HYDROLOGY...
Issued at 515 AM MDT Sun Jun 29 2025

With the storm chances this evening, there is a 20-30% chance
multiple high precipitation systems move over the same area,
leading to localized flooding. Based on a mixture of 0Z HREF,
and MPAS guidance, as well as other CAMS, the most likely areas
to see a flooding risk would be east of highway 25 in Kansas.
There are two potential setups that could create this flooding
concern.

The first risk of flooding would be off of the first
line of storms. If these storms form in a line oriented in their
direction of travel, and stay concentrated and do no spread out,
training storms from this line could lead up to 2-5 inches of
rain falling in some locations. If this is going to play out,
areas on the northeastern edge of initiation zone of this line
will be at the highest risk of flooding. Potential for this to
occur is around 10-15%.

The second risk would be from an MCV forming as the second, and
potentially third, waves of storms collide. For this risk to
occur, the second wave of storms would need to be stronger than
the first wave,, and two sets of clustered storms would sustain
themselves and collide in northwestern Kansas or southwestern
Nebraska. Potential for this risk would greatly increase if the
first wave does not form at all. This risk would lead to be
more widespread flooding risk, likely around the size of a
county. This could lead to 2-4 inches of rain falling and areas
around, and including, Decatur county look to be at the highest
risk for this flooding threat. Potential for this to occur is
around 10%.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...JTL
HYDROLOGY...CA
Hazardous weather outlook, Jun 29, 1:29 PM MST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
229 PM MDT Sun Jun 29 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
229 PM MDT Sun Jun 29 2025 /329 PM CDT Sun Jun 29 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A line of thunderstorms capable of producing wind gusts of 70 MPH
should move into East Central Colorado from 5-7 PM MDT. The storm
activity will spread east through the rest of the Tri-State Area,
lasting past midnight. The favored time for these wind gusts will be
during the evening.

Large hail up to ping-pong ball size may occur with the storms later
today moving in from Colorado. This threat will be greatest before
storms merge into a line.

Prolonged heavy rainfall may lead to flooding in low-lying areas
tonight north of I-70 and east of a Goodland to Benkelman line.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Any hail, wind, or flooding reports will be very helpful tonight.

JTL

In the hours before

Special weather statement, Jun 29, 7:00 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
800 PM MDT Sun Jun 29 2025

COZ092-300230-
Cheyenne County CO-
800 PM MDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 830 PM MDT...

At 800 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Boyero to 15 miles west
of Kit Carson to 7 miles northeast of Haswell. Movement was east at
15 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of western Cheyenne
County in east central Colorado, including the following locations...
Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3904 10316 3904 10287 3861 10286 3861 10316
TIME...MOT...LOC 0200Z 268DEG 13KT 3902 10311 3877 10308 3854 10308

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent

The radar

The Pueblo radar (KPUX), 101 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 29, 7:08 PM MST
Where
Cheyenne County, 0.08 mi ESE of Aroya
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.849, -103.129

Mesonet site UP695 reported a 58 mph wind gust.

Thunderstorm Wind, Cheyenne

When
June 29, 8:14 PM MST
Where
Cheyenne County, 0.45 mi W of Firstview
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.819, -102.538

Mesonet site CO068 reported a 60 mph wind gust.

Thunderstorm Wind, Cheyenne

When
June 29, 8:20 PM MST
Where
Cheyenne County, 3.63 mi E of Firstview
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.813, -102.463

Mesonet site UP723 reported a 59 mph wind gust.

Thunderstorm Wind, Cheyenne

When
June 29, 8:39 PM MST
Where
Cheyenne County, 0.54 mi E of Cheyenne Wells
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.820, -102.340

Mesonet site Kemp Well Service reported a 61 mph wind gust.

Thunderstorm Wind, Cheyenne

When
June 29, 8:52 PM MST
Where
Cheyenne County, 1.93 mi NW of Carlton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.852, -102.122

Mesonet station UP694 2.2 E Arapahoe reported the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270234, 1270235, 1270237, 1270239, 1270240.